High risk of drug-induced microscopic colitis with concomitant use of NSAIDs and proton pump inhibit
Microscopic colitis (MC) is a chronic bowel disorder characterised by watery diarrhoea. Nonsteroidal anti-inflammatory drugs (NSAIDs), proton pump inhibitors (PPIs), selective serotonin reuptake inhibitors (SSRIs) and statins have been associated with MC. However, underlying mechanisms remain unclear.
To study the association between exposure to these drugs and MC, with attention to time of exposure, duration, dosage and combined exposure, and to test hypotheses on underlying pharmacological mechanisms.
A case-control study was conducted using the British Clinical Practice Research Datalink. MC cases (1992-2013) were matched to MC-naive controls on age, sex and GP practice. Drug exposure was stratified according to time of exposure, duration of exposure or dosage. Conditional logistic regression analysis was applied to calculate adjusted odds ratios (AORs).
In total, 1211 cases with MC were matched to 6041 controls. Mean age was 63.4 years, with 73.2% being female. Current use of NSAIDs (AOR 1.86, 95% CI 1.39-2.49), PPIs (AOR 3.37, 95% CI 2.77-4.09) or SSRIs (AOR 2.03, 95% CI 1.58-2.61) was associated with MC compared to never or past use. Continuous use for 4-12 months further increased the risk of MC. Strongest associations (fivefold increased risk) were observed for concomitant use of PPIs and NSAIDs. Statins were not associated with MC.
Current exposure to NSAIDs, PPIs or SSRIs and prolonged use for 4-12 months increased the risk of MC. Concomitant use of NSAIDs and PPIs showed the highest risk of MC. Acid suppression related dysbiosis may contribute to the PPI effect, which may be exacerbated by NSAID-related side-effects.
High risk of drug-induced microscopic colitis with concomitant use of NSAIDs and proton pump inhibitors.
Aliment Pharmacol Ther.